Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 149, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2004, 9:52 AM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 9:52 AM CDT (14:52 UTC)
- Expired
- May 31, 2004, 10:35 AM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Jefferson Davis County, MS, Marion County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -298 m²/s²
- 0-3 km storm-relative helicity
- -334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028
WUUS54 KJAN 311452
SVRJAN
MSC065-091-311535-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
* UNTIL 1035 AM CDT
* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF GOSS...OR ABOUT 13 MILES
NORTHWEST OF COLUMBIA...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR GOSS AT 1000 AM CDT
BE NEAR BUNKER HILL AT 1010 AM CDT
BE NEAR IMPROVE AT 1020 AM CDT
WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3138 9006 3133 9006 3132 8996 3129 8965
3144 8965 3140 9003
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 AM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, May 31, 3:15 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION ...CORRECTED FOR TIME AND DATE IN HEADER NATIONAL WEATHER SERVICE JACKSON MS 315 AM CDT MON MAY 31 2004 .DISCUSSION... GENERAL PATTERN TRANSFORMING OVER THE LOWER MS RIVER VALLEY AS LONG WAVE RIDGING OVER ERN U.S. GIVES WAY TO TROUGH THAT WILL HANG OVER THE ERN HALF OF THE COUNTRY THROUGH THE END OF THE WEEK. FORCING ASSOCIATED WITH SURFACE BOUNDARY CURRENTLY MOVING INTO NW ZONES WILL WEAKEN AS UPPER SUPPORT PIVOTS OUT OF THE AREA. REMNANTS OF THIS BOUNDARY WILL DRIFT SWD WITH TIME AND WILL LINGER S OF THE I-20 CORRIDOR THROUGH TUESDAY NIGHT. WILL KEEP HIGH POPS TODAY SRN ZONES AS THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS MARCHES SWD. PRECIPITABLE WATER VALUES REMAIN HIGH SRN ZONES ALONG AND S OF BOUNDARY...MAINTAINING AT LEAST SCATTERED AFTERNOON CONVECTION SRN ZONES MOST OF THE WEEK. THE NEXT IN A SERIES OF WAVES WILL DRAG ANOTHER BOUNDARY INTO THE REGION WEDNESDAY. WILL SEE WEAK LOW LEVEL CONVERGENCE CONTINUING THROUGH THURSDAY SRN ZONES BEFORE THE REMNANTS OF THE LAST BOUNDARY FINALLY DROP S OF THE FORECAST AREA THURSDAY NIGHT. RAIN CHANCES FOR NRN ZONES OF SOME CONCERN AS LOW LEVEL MOISTURE FIELDS SIGNIFICANTLY DIMINISHED BEHIND BOUNDARY TODAY. SOME RECOVERY NOTED AHEAD OF NEXT SYSTEM WEDNESDAY BUT NOTHING CLOSE TO MAGNITUDE OF CURRENT THETAE FIELDS. MODELS DROP DEWPOINTS INTO THE 50S AND 60S BY FRIDAY AFTERNOON FOR WHAT WILL BE THE BEST BET FOR A CONVECTION FREE AFTERNOON THIS WEEK. EXTENDED MODELS AGREE THAT NEXT SURFACE LOW SETS UP IN THE SRN PLAINS BY SUNDAY...RESULTING IN A RETURN TO LOW LEVEL SLY FLOW FOR THE LOWER MS RIVER VALLEY. WITH THE PERSISTENT FLAT TROUGH ALOFT... WILL BRUSH AREAS WITH SCATTERED CONVECTION FOR SUNDAY AFTERNOON. && && .JAN WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. MS...NONE. &&
Hazardous weather outlook, May 31, 5:47 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 547 AM CDT MON MAY 31 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311859- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 547 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING ACROSS AREAS ALONG AND SOUTH OF A LINE FROM WINNSBORO LOUISIANA...TO CRYSTAL SPRINGS AND QUITMAN MISSISSIPPI LINE. THIS INCLUDES THE NATCHEZ AND HATTIESBURG AREAS. A FRONT WILL GRADUALLY DRIFT SOUTH ACROSS THE REGION TODAY...EVENTUALLY SETTLING JUST SOUTH OF INTERSTATE 20. THE AIRMASS SOUTH OF THE FRONT WILL REMAIN MOIST AND UNSTABLE. THE COMBINATION OF DAYTIME HEATING...AND DISTURBANCES ROTATING THROUGH THE AIRMASS WILL ALLOW A FEW SEVERE THUNDERSTORMS TO BE POSSIBLE ACROSS PARTS OF EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI. ...FLOODING... IN ADDITION TO THE RISK OF ISOLATED SEVERE STORMS...PERSISTENT DOWNPOURS OF HEAVY RAINFALL MAY BE SEEN ACROSS AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 20. THIS COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY... STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY NIGHT AS THE FRONT BECOMES NEARLY STATIONARY OVER THE REGION. SEVERAL DISTURBANCES...ROTATING THROUGH THE UPPER PART OF THE ATMOSPHERE...WILL COMBINE WITH DAYTIME HEATING AND THE PRESENCE OF THE LINGERING FRONT TO RESULT IN THE RISK OF STRONG THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY...JUNE 7. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 31, 5:35 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD BYRAM 32.18N 90.24W
05/31/2004 HINDS MS EMERGENCY MNGR
STREET FLOODING ON GARY ROAD
&&
XXXLocal storm report, May 31, 5:39 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
539 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD PELAHATCHIE 32.32N 89.80W
05/31/2004 RANKIN MS LAW ENFORCEMENT
WATER ENTERED HOUSE
&&
XXXLocal storm report, May 31, 9:21 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG KOSCIUSKO 33.06N 89.59W
05/31/2004 ATTALA MS EMERGENCY MNGR
8 HOMES WITH ROOF DAMAGE. NUMEROUS LARGE TREES DOWN.
WINDOWS BLOWN OUT OF BUSINESSES. 10 CARS WITH WINDOW
DAMAGE. 1 WOODEN FENCE BLOWN OVER.
&&
XXXThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:12 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 63 min |
| May 30, 10:22 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore | 38 min |
| May 30, 10:52 PM CDT | Tornado Warning | JAN | Grenada | 53 min |
| May 30, 11:21 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 59 min |
| May 30, 11:31 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 24 min |
| May 30, 11:36 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Leflore | 6 hr |
| May 30, 11:56 PM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower, Washington | 6 hr |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | JAN | Carroll | 44 min |
| May 31, 12:16 AM CDT | Tornado Warning | JAN | Carroll, Montgomery | 44 min |
| May 31, 12:37 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 48 min |
| May 31, 12:46 AM CDT | Tornado Warning | JAN | Washington | 39 min |
| May 31, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 47 min |
| May 31, 1:02 AM CDT | Tornado Warning | JAN | Humphreys, Sunflower | 43 min |
| May 31, 1:23 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore | 57 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | JAN | Attala | 47 min |
| May 31, 2:29 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 31 min |
| May 31, 5:02 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 3 hr |
| May 31, 9:00 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 20 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.